[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Might Someone Who Isn't BP, Get Worse on These Meds?


Dr. Phelps:
In March of this past year, I was given the diagnosis of Bipolar II disorder, with "ultra-rapid cycling."  Apparently what I had always thought of as volatility was something more clinically defined.  Anyway, I've since embarked on a regimen of medical treatments and it seems that my condition/symptoms have worsened rather than improved.   There have been numerous profound depressions and some interesting hypomanic states since being on the meds, and though my husband seems to think that overall, I've been doing better, it does not feel that way to me.

My question is, if someone really isn't bipolar but goes on bipolar meds anyway (Lamictal 200 mg/bid and Tegretal 400 mg/bid, and now Dr wants to add Lthium), what can that do to a person's mental state?  Could it bring on the terrible troughs and manic highs I've been experiencing since being medicated?  If I stop taking them cold-turkey, what will happen?  I'm really getting to the end of my rope.  Thanks. 
 

Dear Julia -- 
The standard word on lamotrigine is that is does not cause mania or rapid cycling (by comparison with antidepressant medications, which are known to precipitate these in some people).  As you've probably learned, lamotrigine is a known treatment for rapid cycling, outperforming placebo by a long shot in treatment-resistant rapid cycling.  

However, I have had some folks where I'm pretty sure lamotrigine was making things worse.  This is not at all common and it could easily be a misimpression on my part.  In the big randomized trials of lamotrigine, there clearly was no worsening of cycling rates, or were any patients triggered into a mania that was recognized as such.  What I worry about is milder forms of worsening that would not have been picked up, e.g. by the rating scale for mania they used (I believe it was the YMRS, which is not at all sensitive for mild forms).  

The point of all that was that I don't think we can say with confidence that lamotrigine is not contributing to this apparent worsening (rather like antidepressants, which definitely can make some symptoms better while making the whole picture more complex).  As Tegretol, that dose is not quite the maximum (for most people, that's 1200;  I heard an expert say once "get to 1200", and since doing so, I've had better luck with that medication, so nearly all my patients who are taking it are at that dose, or have had a trial up to that dose.  There is a blood level test; some doc's will get nervous if your level goes over 12, and 1200 will get most people's levels right up around that point, but I generally go by how the person is doing and not the level unless it's really way up there).  If you were cycling on the current regimen, the general idea in my view is to try to control cycling first, and Tegretol might have the capacity to do that (of course, you need to talk with your doc' about this, not just try in on your own). 

As for your question (ahem, let's finally get to that, then) as to whether someone who "isn't bipolar" might get worse on these medications... Well, first we could note that in your case, both medications are commonly used for seizures (i.e. people who don't have bipolar disorder).  There are known long-term risks for carbamazepine (Tegretol), including reduced bone density in women on it for years, but the recitations of long-term risks with carbamazepine that I have heard  have never included anything like what you're describing.  

If you stop cold-turkey, since you're taking two antiseizure medications, you could have a seizure.  Not good.  At lower doses of one agent, we warn against the same thing but sometimes when people have a sudden problem on these medications (like a rash), we stop them cold -- but not from the doses you're taking nor from both at the same time.  After talking with your doc' about your concerns (the link has some ideas on how to make that go as well as possible), you might end up with some recommendations from her on how to taper them off and proceed to some alternatives.  Keeping your husband in the loop would be wise for the feedback he can offer on how you're doing (though your experience of how you're doing should of course not be ignored!); and you might want to look at some form of mood/energy/sleep monitoring (here's an electronic version, if you're on your computer a lot; or this paper/pencil version) for a while to get some objective record of what's going on.  

Dr. Phelps
 


Published Jan. 2005
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?